Immune thrombocytopenic purpura (ITP) is an immunomediated disease characterized by a decrease in platelet count and, in its more severe forms, by bleeding symptoms. Many drugs have been implicated in the pathogenesis of drug-induced thrombocytopenia in adults; only limited data on drug-related ITP in children have been published. Our study was set up to evaluate the consistency of the association between drug and vaccine use and ITP in children. This study is part of an Italian multicentre study on adverse drug reactions in children, coordinated by the Italian National Institute of Health, which was started in November 1999 and is ongoing. The study was conducted by enrolling all children aged more than 1 month who were hospitalized through the paediatric emergency department for the following conditions: thrombocytopenia (platelet count <100 x 103/L); acute neurological disorders; non-infectious mucocutaneous diseases and vasculitis; and endoscopically confirmed gastroduodenal lesions and/or clinically defined haematemesis and melaena. Children with chronic pathologies or concomitant diagnoses of cancer or immunodeficiency were not included in our study. During hospital admission, a physician interviewed parents using a structured questionnaire. The main aim of the interview was to collect information on drug exposure in a time period of 3 weeks and vaccine exposure in a period of 6 weeks preceding hospitalization. Using a case-control study design, exposure of children with thrombocytopenia (cases) to drugs and vaccines was compared with similar exposure of children with gastroduodenal lesions and neurological disorders (controls); this allowed us to estimate the odds ratios (ORs) of the occurrence of thrombocytopenia associated with the use of drugs or vaccines. Up to December 2007, the study population included 387 cases of thrombocytopenia and 1924 controls. Despite the low platelet count, ITP was generally a mild disease, without serious bleeding in the majority of cases and associated with a short length of hospital stay. After adjusting for concurrent use of other drugs, use of the antibacterials was associated with a more than 2-fold increase in the risk of developing ITP (OR 2.4; 95% CI 1.8, 3.1). Mucolytics and NSAIDs were associated with an OR of 1.9; 95% CI 1.2, 2.9 and 1.5; 95% CI 1.0, 2.1 respectively, while paracetamol (acetaminophen) was associated with an OR of 1.5; 95% CI 1.2, 2.0. MMR vaccination was associated with an increased risk of developing ITP (OR 2.4; 95% CI 1.2, 4.7). The results of this study provide evidence for an association between ITP and exposure to selected antibacterials, NSAIDs, paracetamol, mucolytics and MMR vaccination.